Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Apr 10, 2017, 11:17 AM CDT for 25 counties in Texas. It took effect at Apr 10, 2017, 4:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2017, 11:17 AM CDT (16:17 UTC)
- In effect from
- Apr 10, 2017, 4:00 PM CDT
- Expired
- Apr 11, 2017, 7:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
All 25 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 39 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
487 WGUS64 KEWX 101617 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 1117 AM CDT Mon Apr 10 2017 ...Dangerous Flash Flooding Event Possible Tonight across South Central Texas... .A slow-moving cold front and upper level disturbance will generate showers and storms late this afternoon across Central Texas. The storms will move slowly south into the Hill Country and remainder of South Central Texas tonight, including the Austin and San Antonio metro areas. The storms will be capable of producing heavy rainfall over sensitive areas of the Hill Country and I-35 corridor, leading to flash flooding. This will be especially dangerous at night where it is harder to recognize the dangers of flash flooding. TXZ171>173-185>194-203>209-218>221-223-110000- /O.NEW.KEWX.FF.A.0002.170410T2100Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Real-Kerr-Bandera-Gillespie-Kendall- Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal- Guadalupe-Caldwell-Fayette-Zavala-Frio-Atascosa-Wilson-Gonzales- Including the cities of Llano, Burnet, Georgetown, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, and Gonzales 1117 AM CDT Mon Apr 10 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH TUESDAY MORNING... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal, Fayette, Frio, Gillespie, Gonzales, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Medina, Real, Travis, Uvalde, Williamson, Wilson, and Zavala. * From 4 PM CDT this afternoon through Tuesday morning * A slow-moving cold front and upper level disturbance will produce showers and storms late this afternoon through early Tuesday morning. Rainfall amounts of 2 to 4 inches with isolated totals near 7 inches are possible. * Small streams, creeks, low water crossings, and some rivers may experience dangerous flash flooding. Never drive across a road covered by water. This is especially dangerous at night when it is harder to recognize the dangers of flash flooding. If you encounter a flooded roadway Turn around, don't drown! * PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
638 WGUS64 KEWX 110809 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 309 AM CDT Tue Apr 11 2017 ...Dangerous Flash Flooding Event Possible Tonight across South Central Texas... .A slow-moving cold front and upper level disturbance will generate showers and thunderstorms across the Hill Country and South Central Texas early this morning, including the Austin and San Antonio metro areas. The storms will be capable of producing heavy rainfall over sensitive areas of the Hill Country and I-35 corridor, leading to flash flooding. This will be especially dangerous at night where it is harder to recognize the dangers of flash flooding. TXZ185-203-218-110915- /O.CAN.KEWX.FF.A.0002.000000T0000Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Real-Uvalde-Zavala- Including the cities of Leakey, Uvalde, and Crystal City 309 AM CDT Tue Apr 11 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas has been cancelled. The threat for flooding has ended as only light to moderate showers are possible. $$ TXZ171>173-186>194-204>209-219>221-223-111200- /O.CON.KEWX.FF.A.0002.000000T0000Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-Guadalupe-Caldwell- Fayette-Frio-Atascosa-Wilson-Gonzales- Including the cities of Llano, Burnet, Georgetown, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Pearsall, Pleasanton, Floresville, and Gonzales 309 AM CDT Tue Apr 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal, Fayette, Frio, Gillespie, Gonzales, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Medina, Travis, Williamson, and Wilson. * Until 7 AM CDT this morning * A slow-moving cold front and upper level disturbance will produce showers and thunderstorms early this morning. Rainfall amounts of 1 to 3 inches with isolated totals near 5 inches are possible. * Small streams, creeks, low water crossings, and some rivers may experience dangerous flash flooding. Never drive across a road covered by water. This is especially dangerous at night when it is harder to recognize the dangers of flash flooding. If you encounter a flooded roadway Turn around, don't drown! A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
207 WGUS64 KEWX 110812 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 312 AM CDT Tue Apr 11 2017 ...Flash Flooding Event Possible Early This Morning across South Central Texas... .A slow-moving cold front and upper level disturbance will generate showers and thunderstorms across the Hill Country and South Central Texas early this morning, including the Austin and San Antonio metro areas. The storms will be capable of producing heavy rainfall over sensitive areas of the Hill Country and I-35 corridor, leading to flash flooding. This will be especially dangerous at night in the pre-dawn hours when it is harder to recognize the dangers of flash flooding. TXZ171>173-186>194-204>209-219>221-223-111200- /O.CON.KEWX.FF.A.0002.000000T0000Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-Guadalupe-Caldwell- Fayette-Frio-Atascosa-Wilson-Gonzales- Including the cities of Llano, Burnet, Georgetown, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Pearsall, Pleasanton, Floresville, and Gonzales 312 AM CDT Tue Apr 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal, Fayette, Frio, Gillespie, Gonzales, Guadalupe, Hays, Kendall, Kerr, Lee, Llano, Medina, Travis, Williamson, and Wilson. * Until 7 AM CDT this morning * A slow-moving cold front and upper level disturbance will produce showers and thunderstorms early this morning. Rainfall amounts of 1 to 3 inches with isolated totals near 5 inches are possible. * Small streams, creeks, low water crossings, and some rivers may experience dangerous flash flooding. Never drive across a road covered by water. This is especially dangerous at night when it is harder to recognize the dangers of flash flooding. If you encounter a flooded roadway Turn around, don't drown! A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
139 WGUS64 KEWX 111045 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 545 AM CDT Tue Apr 11 2017 ...Flash Flooding Possible Early This Morning across the Hill Country and parts of I-35 corridor... .A stalled cold front and upper level disturbance will generate showers and thunderstorms across the Hill Country and parts of the I-35 corridor from the Austin metro area and northeast early this morning. The storms will be capable of producing heavy rainfall and flash flooding. This will be especially dangerous in the pre- dawn hours when it is harder to recognize the dangers of flash flooding. TXZ204>209-219>221-223-111145- /O.CAN.KEWX.FF.A.0002.000000T0000Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Frio-Atascosa- Wilson-Gonzales- Including the cities of Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Pearsall, Pleasanton, Floresville, and Gonzales 545 AM CDT Tue Apr 11 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas has been cancelled. The threat for heavy rains and flooding has ended with only light showers possible. $$ TXZ171>173-186>194-111200- /O.CON.KEWX.FF.A.0002.000000T0000Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Bastrop-Lee- Including the cities of Llano, Burnet, Georgetown, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, and Giddings 545 AM CDT Tue Apr 11 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Bastrop, Blanco, Burnet, Gillespie, Hays, Kendall, Kerr, Lee, Llano, Travis, and Williamson. * Until 7 AM CDT this morning * Rainfall amounts of 1 to 2 inches with isolated totals near 3 inches are possible early this morning. * Small streams, creeks, low water crossings, and some rivers may experience dangerous flash flooding. Never drive across a road covered by water. This is especially dangerous at night when it is harder to recognize the dangers of flash flooding. If you encounter a flooded roadway Turn around, don't drown! A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
262 WGUS64 KEWX 111203 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 703 AM CDT Tue Apr 11 2017 ...|FLASH FLOOD WATCH HAS EXPIRED... TXZ171>173-186>194-111315- /O.EXP.KEWX.FF.A.0002.000000T0000Z-170411T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Bastrop-Lee- Including the cities of Llano, Burnet, Georgetown, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, and Giddings 703 AM CDT Tue Apr 11 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for a portion of South Central Texas has expired. Some minor flooding may occur due to locally heavy downpours in areas that received heavy rains overnight. However, the threat for flash flooding has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Apr 10, 6:49 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Apr 10, 6:49 AM CDT, 4 hours 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 649 AM CDT Mon Apr 10 2017 .AVIATION... /12Z TAFS/ MVFR conditions are expected across area sites for most of today with the exception of VFR at KDRT later this afternoon. Showers and storms are expected to affect the I-35 terminals later this afternoon and evening as a cold front moves into the Hill Country. The frontal boundary is forecast to slow-down as it approaches the I-35 corridor and produce scattered to widespread showers and isolated storms. Some storms could become strong to marginally severe and produce thunderstorm gust winds of 40 knots. Also, heavy downpours could lead to lower cigs and vsbys. Southerly winds are expected through late tonight and then shifting to the northeast by day-break on Tuesday morning. && .PREV DISCUSSION... /ISSUED 439 AM CDT Mon Apr 10 2017/ SHORT TERM (Today through Tuesday)... ..Heavy rainfall and flash flooding threat increasing late afternoon today through Tuesday morning across portions of South- Central Texas... The risk for heavy rainfall leading to flash flooding appears to be increasing for late this afternoon through Tuesday morning. Both the slight risk of excessive rainfall leading to flash flooding concerns and slight risk for strong to severe storms from WPC and SPC have been expanded across the region. While some questions remain on storm evolution and organization, the environment across south-central Texas will be very conducive to heavy rainfall and strong storm development. Rainfall totals from this afternoon through 1pm Tuesday morning will range from 1-3 inches with locally higher amounts of 5 to 7 inches. The main areas more favorable for the highest rainfall totals will be across the Hill Country, the I-35 corridor, and portions of the southern Edwards Plateau and even into the Rio Grande Plains. While most areas will likely see 3 inches or less, there will be some localized spots that could receive upwards of 5 to 7 inches. Confidence in these amounts has increased given the environment set-up along with multi-model guidance. A flash flood watch may be needed later in the day depending on how ingredients come together. Please see below for more details concerning this evolving hazard. A cold front is current moving south through north Texas and will settle near the San Angelo area and arc back towards Dallas early this afternoon. Ahead of the front, PWATs of 1.5-1.6" have surged northward across south-central Texas this morning. These values are in the 95-99% percentile and nearly 2 standard deviations above normal. Furthermore, impressive 10-14 g/Kg mixing ratios of 4-5kft depth will be present along and south of the front. Scattered light showers will likely develop underneath a strong capping inversion through the morning hours. From here, global and hi-res models generally fall into two camps of storm development and evolution (see below). However, regardless of possible solution - the environmental moisture, lifting mechanisms from shortwave troughing and convective outflows, and instability (upright CAPE and slant isentropic), all support the likelihood of convective rainfall rates that could lead to flash and river flooding. Possible storm scenarios are as follows: Scenario 1) GFS/ECMWF blossom convection along and just south of the front just north of the region by mid to late afternoon as the cap weakens. Given the moderately supportive shear near 35-40 knots, storms could grow upscale into a multi-cluster system or semi organized Mesoscale Convective System (MCS). This system could then shift into the Hill Country and portions of the I-35 corridor through the late afternoon and evening hours. Given convective outflow convergence forcing for renewed storm generation in such a moist atmosphere along with 2000 J/Kg MLCAPE and steep mid-level lapse rates, rainfall rates could be quite significant in the strongest of updrafts. In addition, the backward propagating Corfidi vectors back to the southwest towards the Highway 83 corridor would support a good moisture feed into the system while also encouraging new development southwest into the Southern Edwards Plateau and possibly the Rio Grande Plains through Tuesday morning. Depending on the strength of the convective outflow boundary, strong wind gusts of 40-60 mph could occur along with small hail. Scenario 2) Some high-resolution models do not show as much storms developing along and ahead of the main front across the Edwards Plateau like the GFS/ECMWF this afternoon depict but hold off storm development until early evening when the cap finally looks to erode per CAM physics. The NAM, along with TTU WRF and ARW WRF, show numerous but more discrete storms from east Texas back across south- central Texas mid-evening tonight. If storms wait longer and have more separated updrafts, this will favor a severe hail and wind threat along with the localized heavy downpours. However, CAMs then mostly align with global models late tonight through Tuesday morning with convection unzipping to the south/southwest (back into the deeper moisture pool) per Corfidi vector orientation. Storms could move across the I-35 corridor (Austin and SA) and then southward through the region during this time and cause localized flash/river flooding. Both scenarios or a hybrid of the two certainly equate to an elevated flash flood risk from localized intense rainfall rates. If must be stressed that not everyone will see high rainfall totals but confidence is at least moderate that localized areas of 5-7 inches could occur in a very short time causing substantial localized river and flash flooding impacts. If a well organized MCS does develop and moves through the entire region by early Tuesday morning, the in situ airmass may be too worked-over for new shower generation later Tuesday afternoon as continued weak troughing continues. If the system remain more discrete and less organized, there could be a brief lull late Tuesday morning before some new shower and storm generation occurs in the afternoon. LONG TERM (Wednesday through Sunday)... Chances for showers and thunderstorms will remain in the forecast through the rest of the week with slightly greater chances Thursday as a trough shifts through the region. No concentrated signals appear to warrant hazard mention at this time during the long-term period. Diurnal showers and thunderstorms look to be likely each afternoon through the week as a unsettled and active southern jetstream branch helps promote lift with the continued moist airmass in place. Thursday appears to be a slightly better concentrated day with the passage of stronger trough axis. Weak ridging Friday may help keep shower activity lower with low-end rain chances over the weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 80 65 76 63 81 / 60 70 50 20 20 Austin Bergstrom Intl Airport 80 65 75 62 80 / 60 70 50 20 20 New Braunfels Muni Airport 80 66 76 63 81 / 50 70 60 20 20 Burnet Muni Airport 79 62 73 61 77 / 70 90 50 20 20 Del Rio Intl Airport 84 67 80 65 80 / 20 60 50 20 20 Georgetown Muni Airport 80 64 74 62 79 / 60 80 50 20 20 Hondo Muni Airport 82 67 79 63 82 / 30 80 70 20 10 San Marcos Muni Airport 81 65 76 63 81 / 50 70 60 20 20 La Grange - Fayette Regional 80 66 76 64 82 / 40 60 50 20 20 San Antonio Intl Airport 81 67 77 64 80 / 40 80 70 20 10 Stinson Muni Airport 81 68 77 65 81 / 40 70 70 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...17 Synoptic/Grids...Allen Public Service/Data Collection...Williams
Hazardous weather outlook, Apr 10, 4:55 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 455 AM CDT Mon Apr 10 2017 TXZ171>173-183>194-202>209-217>225-228-111000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 455 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Rain totals of 1 to 3 inches with locally higher amounts 5 to 7 inches are possible from this afternoon through Tuesday morning, with the heaviest rain expected this evening into Tuesday. The localized higher amounts could lead to flash flooding concerns across the Hill Country and the I-35 corridor. It is also possible for higher rainfall totals to affect the southern Edwards Plateau and Rio Grande. In addition, there will be a marginal to slight threat of severe thunderstorms capable of producing large hail and damaging winds, particularly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a marginal threat of severe thunderstorms capable of producing large hail and damaging winds, particularly south of Highway 90 on Tuesday morning. Isolated heavy rain could result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to submit any severe weather or flooding reports later this afternoon into late tonight.
Nearby
Flash Flood Watches in Texas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.